Alert archive / Missouri / Flash Flood Warnings in 2006
Flash Flood Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 9, 2006, 5:36 PM CDT for Douglas County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 5:36 PM CDT (22:36 UTC)
- Expired
- May 9, 2006, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 092240 FFWSGF MOC067-100430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 536 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1130 PM CDT. * AT 532 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. * EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING IN GENTRYVILLE AND AREAS SOUTH OF A LINE FROM VANZANT TO SQUIRES. FLOODING WAS REPORTED ON LOW WATER CROSSINGS ON COUNTY ROAD 209 AT THIS TIME. LAT...LON 3696 9270 3681 9271 3680 9212 3702 9210 $$ GCC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:05 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 9, 3:05 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT TUE MAY 9 2006 .DISCUSSION... OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON. EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE TO WATCH THIS AREA CLOSELY. MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS OF THE FORECAST AREA. OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH. HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE REGION. IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK. TERRY && .AVIATION... FOR THE 18Z TAFS...WILL CARRY MVFR CEILINGS WITH TEMPO THUNDERSTORMS AFTER 20Z AS STORMS FIRE ALONG AN OUTFLOW BOUNDARY EXTENDING FROM NORTH OF JOPLIN TO BOLIVAR TO VICHY/ROLLA. PREDOMINANT WITH DIRECTION WILL BE SOUTH TO SOUTHWEST THROUGH THE AFTERNOON...SHIFTING TO NORTHWEST AROUND 02-03Z AS FRONT AROUND KANSAS CITY SINKS SOUTHWARD INTO THE AREA. CARRIED ANOTHER ROUND OF TEMPO STORMS WITH FRONTAL PASSAGE. THEREAFTER WILL MAINTAIN AN OVERCAST DECK AROUND 4000 FEET WHICH MAY BE A LITTLE OPTIMISTIC. TERRY && .HYDROLOGY... THE OZARKS AND SOUTHEAST KANSAS HAVE HAD NEARLY 150-200% ABOVE NORMAL RAINFALL SINCE APRIL 25TH. ANY ADDITIONAL HEAVY RAINFALL WILL CREATE FLOODING PROBLEMS ACROSS THE REGION. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR OVERNIGHT. FLASH FLOOD GUIDANCE VALUES RECENTLY HAVE DECREASE TO LESS THAN ONE INCH (HOURLY VALUES) FOR A GOOD PART OF THE OZARKS AND SOUTHEAST KANSAS. WITH 3/6 HOUR FLASH FLOOD GUIDANCE VALUES BETWEEN 1.5 TO 3.0 INCHES. WITH THE AMOUNT OF RAINFALL EXPECTED OVERNIGHT...FLOODING IS A GOOD POSSIBILITY. EVEN RIVER FLOODING MAY BECOME A PROBLEM IF WE GET AMOUNTS EXCEEDING THREE INCHES OVERNIGHT. JLT .SGF WATCHES/WARNINGS/ADVISORIES... MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM TO 6 AM. KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM. WFO SGF
Hazardous weather outlook, May 9, 1:00 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE MAY 9 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS PRODUCING... LARGE HAIL TO THE SIZE OF GOLF BALLS. DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES. TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. AREAS AFFECTED AND TIMING: THE ENTIRE OZARKS REGION AFTER 2 PM. DISCUSSION: AN OUTFLOW BOUNDARY THAT EXTENDS FROM FORT LEONARD WOOD TO JUST NORTH OF JOPLIN WILL BE FOCUS FOR STORM INITIATION THIS AFTERNOON. INSTABILITY IS INCREASING ALONG THE OUTFLOW BOUNDARY...WITH A WEAK CAPPING INVERSION EXPECTED TO BREAK AFTER 2 PM. VERTICAL WIND PROFILES MAY SUPPORT AN ISOLATED TORNADO OVER EXTREME SOUTHWEST MO. HOWEVER...HAIL TO GOLF BALL SIZE AND SPORADIC WIND GUSTS OVER 60 MPH APPEAR TO BE THE MAIN STORM HAZARDS. A COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST ACROSS THE REGION LATER TONIGHT...AND WILL PROVIDE ADDITIONAL LIFT FOR ANOTHER ROUND OF THUNDERSTORMS. LARGE HAIL WILL BE THE MAIN HAZARD WITH STORMS THAT DEVELOP OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS THE EASTERN MISSOURI OZARKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, May 9, 12:32 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 1 NE NIANGUA 37.40N 92.82W
05/09/2006 WEBSTER MO EMERGENCY MNGR
A LOW WATER CROSSING ALONG UNION ROAD...NORTHEAST OF
NIANGUA WAS FLOODED DUE TO EXCESSIVE RAINFALL.
APPROXIMATELY 1 TO 1.5 FEET OF WATER WAS FLOWING OVER
THIS ROADWAY.
&&
JLTSpecial weather statement, May 9, 3:35 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CDT TUE MAY 9 2006 MOZ091-095-096-092130- CHRISTIAN-DOUGLAS-WEBSTER- 335 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR CHRISTIAN...DOUGLAS AND WEBSTER COUNTIES UNTIL 430 PM CDT... AT 331 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SPARTA...OR 9 MILES EAST OF OZARK... AND ALONG THE CHRISTIAN AND TANEY COUNTY BORDER. ALL STORMS WILL MOVE TO THE EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...THOUGH FURTHER STRENGTHENING MAY RESULT IN SOME OF THE STORMS BECOMING SEVERE. RUNNELS
Local storm report, May 9, 4:14 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN 4 N WALNUT SHADE 36.79N 93.19W
05/09/2006 E0.75 INCH TANEY MO EMERGENCY MNGR
HEAVY RAIN FELL ACROSS THE BULL CREEK BASIN WHERE A
COUNTY ROAD LOW WATER CROSSING HAD A FOOT OF WATER
FLOWING OVER IT. A VEHICLE TRIED TO CROSS THE LOW WATER
CROSSING AND GOT STUCK. LOCAL EMERGENCY OFFICIALS WERE
CALLED TO RESCUE TWO INDIVIDUALS.
&&
JLTLocal storm report, May 9, 4:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 N AVA 37.02N 92.66W
05/09/2006 E0.75 INCH DOUGLAS MO EMERGENCY MNGR
DIME AND PEA SIZE HAIL NEAR MT. ZION
&&
SCHULTZSpecial weather statement, May 9, 5:09 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 509 PM CDT TUE MAY 9 2006 MOZ097-098-101>106-100015- HOWELL-SHANNON-MCDONALD-BARRY-STONE-TANEY-OZARK-OREGON- INCLUDING THE CITIES OF...WEST PLAINS...WINONA...EMINENCE... ANDERSON...PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY... GALENA...BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER... ALTON 509 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 320 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES IN SOUTH CENTRAL MISSOURI HOWELL OREGON SHANNON IN SOUTHWEST MISSOURI BARRY MCDONALD OZARK STONE TANEY THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...BRANSON... CASSVILLE...EMINENCE...FORSYTH...GAINESVILLE...GALENA... KIMBERLING CITY...MONETT...PINEVILLE...THAYER...THEODOSIA... WEST PLAINS...WILLOW SPRINGS AND WINONA. WFO SGF
Special weather statement, May 9, 5:29 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 529 PM CDT TUE MAY 9 2006 MOZ096-092330- DOUGLAS- 529 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 630 PM CDT... AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF WILLOW SPRINGS TO 10 MILES SOUTH OF AVA...AND MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:08 AM CDT | Tornado Warning | SGF | Newton | 67 min |
| May 9, 5:20 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 56 min |
| May 9, 5:29 AM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 6 hr |
| May 9, 5:56 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 64 min |
| May 9, 7:22 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 38 min |
| May 9, 7:26 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 9, 8:43 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 28 min |
| May 9, 8:45 AM CDT | Flash Flood Warning | SGF | Douglas | 6 hr |
| May 9, 3:07 PM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 19 more | 25 hr |
| May 9, 4:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 60 min |
| May 9, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 9, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 49 min |
| May 9, 6:15 PM CDT | Flash Flood Warning | SGF | Ozark | 5 hr |
| May 9, 6:15 PM CDT | Flash Flood Warning | SGF | Ozark | 17 hr |
| May 9, 6:34 PM CDT | Tornado Warning | SGF | Ozark | 41 min |
| May 9, 6:43 PM CDT | Tornado Warning | SGF | Howell | 47 min |
Nearby
Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.